Ohio, 2007

Flash Flooding in Ohio, March 2, 2007

March 2, 2007 · NWS CLE · 2 events in 2 counties and zones

A strong area of low pressure over the plains states on March 1st moved northeast and over the Northern Great Lakes through March 2nd and 3rd. This low pressure brought rainfall to the region along with warmer temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure over the plains states on March 1st moved northeast and over the Northern Great Lakes through March 2nd and 3rd. This low pressure brought rainfall to the region along with warmer temperatures. The warm temperatures allowed for snowmelt across the region, and that combined with rainfall caused rivers to quickly rise and for ice on the rivers to break up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 2, 6:02 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 2, 6:02 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EST FRI MAR 2 2007

.AVIATION (12Z-12Z)...
OCCLUDED FNT MOVG E OF TAF SITES ATTM. MNLY VFR CIGS AND VSBYS
SPREADING IN BHD THIS FNT ALTHO SOME AREAS OF MVFR PERSISTING MNLY
ARND YNG AND ERI BUT THIS SHUD MOV E NEXT FEW HRS. LGT SHRASN CAN BE
EXPECTED TDA INTO THIS EVE...MNLY OVR AND NR LERI WITH CHC FOR SHSN
CONTG OVERNIGHT. PLAN TO CONT VFR CONDS THRUT TAF PD OTHER THAN
CARRYOVER LWR CONDS IN BEGINNING OF TAF PD IN THE EAST.  WNDS
SHIFTED TO MNLY W WITH FROPA THIS MORN BUT SHUD SETTLE BACK TO SW
THIS MORN AND CONT THRU TNGT. WNDS WL GUST 30 TO 38KTS TDA BFR
SETTLING DOWN WITH NIGHTFALL.  THE HIGHER GUSTS WL TEND TO MAINLY
AFFECT TOL...FDY AND PSBLY CLE AND MFD.

&&

.SHORT TERM(TODAY-SATURDAY)...
THE FRONT SHOULD BE THROUGH THE AREA BY 12Z. QUITE PRONOUNCED DRYING
BEHIND THE FRONT PER WATER VAPOR AND RADAR IMAGERY. IN FACT...THE
RADAR IS TOTALLY CLEAR IN INDIANA WITH ONLY LIGHT PCPN OVER NRN
ILLINOIS ASSOCIATED WITH THE UPPER LOW AND ASSOCIATED SECONDARY UPR
TROUGH ROTATING AROUND THE LOW. WL NEED TO INCLUDE SCT SHOWERS FOR
EASTERN PORTIONS EARLY UNTIL THE FRONT MOVES THRU...BUT THE MAIN
RAIN IS OVER. WILL CANCEL THE FLOOD WATCH FOR ALL AREAS AS THE RAIN
IS GENERALLY OVER AND ANY SIGNIFICANT FLOOD THREAT AT THIS POINT IS
CONFINED TO THE MAIN STEM RIVERS OR FROM ICE JAMS WHICH ARE ALREADY
BEING HANDLED BY FLOOD WARNINGS. NOT MUCH FORCING FOR PCPN TODAY.
DEEPER MOISTURE AND WEAK DPVA WILL MOVE INTO THE WESTERN AREAS BY
AFTERNOON...BUT THIS DOES NOT LOOK TO BE OF MUCH CONSEQUENCE AT THIS
TIME. HOWEVER...THIS WEAK LIFT COMBINED WITH STEEP LOW LEVEL LAPSE
RATES IS ENOUGH TO WARRANT 40-50 POPS FOR THE WESTERN AREAS THIS
AFTERNOON. FOR EASTERN AREAS...IT MAY BE TOUGH TO SEE MUCH PCPN AT
ALL TODAY. WILL GO WITH PCPN TYPE OF ALL RAIN FOR THE WEST WITH
FREEZING LEVEL WELL ABOUT 2000 FT...BUT FARTHER BACK INTO THE COLD
AIR IN WESTERN OHIO WILL KEEP A RAIN/SNOW MIX TODAY WITH FREEZING
LEVEL 1000-1500 FT. CONCERN FOR TODAY ARE THE WINDS. ALTHOUGH
GRADIENT IS NOT EXCEPTIONALLY STRONG...THE COLD POOL ALOFT COMBINED
WITH SFC HEATING INTO THE UPPER 30S/LOWER 40S WILL CAUSE VERY STEEP
LOW LEVEL LAPSE RATES AND A DEEP MIXED LAYER. STRONGEST 925MB WINDS
OVER WESTERN OHIO 40-45KT THIS AFTN. WL GO WITH A WIND ADVY FOR
AREAS WEST OF LORAIN TO ASHLAND TO MT VERNON LINE TODAY INTO THIS
EVENING WITH GUSTS TO 45 MPH. FOR THE REMAINDER OF THE AREA...IT
WILL CERTAINLY BE WINDY BUT 925MB WINDS NOT QUITE AS STRONG...BUT IT
WILL BE CLOSE. WL GO WITH WINDY CONDITIONS AWAY FROM THE ADVY AREA
20-30 MPH WITH GUSTS TO 40 MPH EXPECTED. THE UPPER LOW STARTS TO
SLOWLY MOVE EAST TONIGHT WITH A WEAK SURFACE TROUGH OVER THE AREA
TONIGHT. THE NAM SHOWS INCREASED SURFACE CONVERGENCE BY MORNING OVER
NE OH/NW PA LIKELY IN RESPONSE TO THE UPPER TROUGH APPROACHING.
TOUGH TO PIN DOWN POPS TONIGHT...WITH NO SIGNIFICANT FORCING FEATURE
UNTIL SAT...BUT IT SEEMS REASONABLE TO GO WITH HIGHER POPS ACROSS
THE NORTH WHERE THE BETTER LIFT AND CONVERGENCE WILL OCCUR.
HOWEVER...WILL LOWER TO HIGH CHC IN THE SNOWBELT TONIGHT GIVEN THE
LACK OF FORCING. ON SATURDAY...PLENTY OF DEEP MOISTURE COMBINED WITH
STRONG MID LVL DPVA AND Q-VECT CONVERGENCE SHOULD ALLOW OF BETTER
SNOW SHOWER ACTIVITY IN NE OH/NW PA INTO SAT NIGHT. WILL GO WITH
LIKELY POPS FOR THE SNOWBELT REGION WITH 1-2 INCHES ACCUMULATION
SAT. WILL GO WITH SCT SNOW SHOWERS FOR THE REMAINDER OF THE REGION
WITH THE -30C COLD POOL MOVING OVERHEAD DURING THE DAY HELPING TO
CAUSE SOME INSTABILITY TYPE SNOW SHOWERS. FLOW TURNS NW ON SAT NIGHT
WHICH SHOULD AT LEAST ALLOW FOR UPSLOPE SNOW SHOWERS IN THE SNOW
BELT.

TEMPS TODAY SHOULD MAX OUT IN THE UPPER 30S WEST AND LOWER 40S EAST
WITH DEEP MIXING. BETTER COLD ADVECTION ON SATURDAY SHOULD KEEP
TEMPS IN THE MID 30S...AND LOWER 30S ON SUNDAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE ECMWF...CANADIAN...AND UKMET MODELS APPEAR TO BE THE MODELS OF
CHOICE FOR THE LONG TERM PERIODS THIS GO AROUND.

LOW PRESSURE WILL PUSH OFF TO THE NORTHEAST SLOWLY OVER THE WEEKEND
AND WRAP AROUND MOISTURE AND COLD AIR ADVECTION WILL TAKE PLACE.
SOME LINGERING LIGHT SYNOPTIC SNOWS WILL CONTINUE SATURDAY NIGHT
INTO SUNDAY. MOISTURE WILL PULL OUT TO THE NORTHEAST WITH THE LOW
SUNDAY EVENING SETTING UP A DRY PERIOD THROUGH MONDAY. A QUICK SHOT
OF MOISTURE WILL ROTATE THROUGH THE AREA MONDAY NIGHT AND THEN WE
SET UP COLD FLOW FROM THE NORTH NORTHWEST AND SOME LAKE EFFECT SNOW
SHOWERS COULD OCCUR.  WILL KEEP MENTION OF SNOW SHOWERS MONDAY
NIGHT.

DRIER AIR RETURNS TUESDAY AND TUESDAY NIGHT UNDER THE INFLUENCE OF
HIGH PRESSURE. LOW PRESSURE WILL MOVE EAST SOUTHEAST TOWARD THE AREA
WITH A WARM FRONT EXPECTED TO MOVE NORTH ACROSS THE AREA AND BRING A
CHANCE FOR SOME RAIN OR SNOW SHOWERS ON WEDNESDAY. WILL CONTINUE
CHANCE OF RAIN WEDNESDAY NIGHT AS LOW INFLUENCES LOCAL AREA.  WEAK
HIGH PRESSURE AND DRIER AIR WILL AFFECT THE REGION THURSDAY SO WILL
GO WITH DRY WEATHER FOR NOW.

MEX AND ENSEMBLE GUIDANCE TEMPERATURES FAIRLY CLOSE SO WILL LEAN
TOWARD THOSE VALUES THROUGH THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 10 PM THIS EVENING
OHZ003-006>010-017>019-027>030-036-037-047
PA...NONE.
&&

SHORT TERM...MRD
LONG TERM...LOMBARDY
AVIATION...ADAMS
Hazardous weather outlook, Mar 2, 6:08 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
608 AM EST FRI MAR 2 2007

OHZ003-006>010-017>019-027>030-036-037-047-031115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
608 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM LAST NIGHTS RAINFALL WILL KEEP RIVERS AND STREAMS
HIGH TODAY. SOME OF THE RIVERS AND STREAMS HAVE RISEN ABOVE FLOOD
STAGE AND THERE MAY BE SOME STANDING WATER ON AREA ROADWAYS. IN
ADDITION...SOME ICE JAM FLOODING MAY OCCUR TODAY ON RIVERS
SUSCEPTIBLE TO ICE JAMS. PLEASE REFER TO RIVER FLOOD STATEMENTS AND
WARNINGS FOR DETAILS.

A WIND ADVISORY IS ALSO IN EFFECT THROUGH THIS EVENING. SOUTHWEST
WINDS WILL GUST TO 45 MPH...ESPECIALLY THIS AFTERNOON AND EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-031115-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
608 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ011>014-020>023-031>033-038-089-PAZ001>003-031115-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
608 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM LAST NIGHTS RAINFALL WILL KEEP RIVERS AND STREAMS
HIGH TODAY. SOME OF THE RIVERS AND STREAMS HAVE RISEN ABOVE FLOOD
STAGE AND THERE MAY BE SOME STANDING WATER ON AREA ROADWAYS. IN
ADDITION...SOME ICE JAM FLOODING MAY OCCUR TODAY ON RIVERS
SUSCEPTIBLE TO ICE JAMS. PLEASE REFER TO RIVER FLOOD STATEMENTS AND
WARNINGS FOR DETAILS.

SOUTHWEST WINDS WILL GUST TO 40 MPH THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
March 2, 11:15 AM EST to 3:00 PM EST
Where
Erie County, Vermilion
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.420, -82.370

Ice jams formed on the Vermilion River upstream from Vermilion late on 1st and early on the 2nd. During the early morning hours of the 2nd an ice jam broke upstream and then made its way downstream towards Vermilion. After daybreak on the 2nd, another ice jam formed on the river upstream. This second ice jam broke and sent additional ice and water flowing downstream towards Vermilion. By late morning, the river rose approximately two feet in only a few hours. This caused water to quickly rise out of its banks, and required people living near the river to evacuate from their homes.

Flash Flood, Lorain

When
March 2, 11:15 AM EST to 3:00 PM EST
Where
Lorain County, Vermilion on the Lk
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.420, -82.330

Ice jams formed on the Vermilion River upstream from Vermilion late on 1st and early on the 2nd. During the early morning hours of the 2nd an ice jam broke upstream and then made its way downstream towards Vermilion. After daybreak on the 2nd, another ice jam formed on the river upstream. This second ice jam broke and sent additional ice and water flowing downstream towards Vermilion. By late morning, the river rose approximately two feet in only a few hours. This caused water to quickly rise out of its banks, and required people living near the river to evacuate from their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23097, 23108.